Alert archive / Florida / Coastal Flood Statements in 2009

Coastal Flood Statement 3, NWS Melbourne, FL

March 24, 2009Volusia County, Florida

NWS Melbourne, FL issued this coastal flood statement at Mar 24, 2009, 10:53 AM EDT for Volusia County, Florida. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2009, 10:53 AM EDT (14:53 UTC)
Expired
Mar 24, 2009, 7:00 PM EDT
In force
8 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 2.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KMLB 241453
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
1053 AM EDT TUE MAR 24 2009

FLZ047-054-059-064-141-147-242300-
/O.NEW.KMLB.CF.S.0003.090324T1453Z-090324T2300Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
1053 AM EDT TUE MAR 24 2009

...HIGH RISK OF RIP CURRENTS AT EAST CENTRAL FLORIDA BEACHES TODAY...

BRISK ONSHORE WINDS AND LONG PERIOD EAST SWELLS WILL CONTINUE TO
CREATE A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES THROUGH THIS
AFTERNOON. LOCAL BEACH PATROL CONTINUE TO REPORT THAT DANGEROUS RIP
CURRENTS ARE OCCURRING THIS MORNING. THESE RIP CURRENTS CAN BE LIFE
THREATENING TO INEXPERIENCED SWIMMERS ENTERING THE SURF.

A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING OUTWARD FROM
THE SURF ZONE WHICH CAN CARRY EVEN STRONG SWIMMERS INTO DEEP
WATER. TO AVOID BEING CAUGHT IN A RIP CURRENT...SWIM ONLY AT
BEACHES WHERE LIFEGUARDS ARE PRESENT. IF CAUGHT IN A RIP CURRENT
TRY TO REMAIN CALM AND SIGNAL FOR HELP. SWIM PARALLEL TO THE COAST
UNTIL OUT OF THE PULL OF THE CURRENT AND THEN RETURN TO SHORE. DO
NOT TRY TO SWIM BACK TO SHORE AGAINST THE CURRENT SINCE THIS IS
USUALLY WHAT CAUSES MOST RIP CURRENT DROWNINGS.

$$

WEITLICH

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this coastal flood statement went out at Mar 24, 10:03 AM EDT, 50 minutes earlier.

Area forecast discussion, Mar 24, 10:03 AM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1003 AM EDT TUE MAR 24 2009

.DISCUSSION...
HIGH PRESSURE TO THE NORTH AND CENTERED OVER THE MID ATLANTIC
STATES WILL KEEP A EASTERLY FLOW OVER THE AREA TODAY. WINDS WILL
BECOME BREEZY ALONG MUCH OF THE COAST UP TO 15 TO 20 MPH THIS
AFTERNOON WHILE FARTHER INLAND WINDS WILL INCREASE TO AROUND 15
MPH. SATELLITE SHOWING MOSTLY SUNNY SKIES OVER THE AREA THIS
MORNING. SHOULD EVENTUALLY SEE SOME SCT CU DEVELOP ACROSS THE AREA
MAKING FOR PARTLY SUNNY SKIES. DRIER AIR WILL CONTINUE TO BUILD IN
FROM THE EAST KEEPING THE AREA PRECIP FREE. COULD SEE A FEW LIGHT
SPRINKLES DEVELOP OVER THE OFFSHORE WATERS AND MOVE ONSHORE ALONG
THE COAST THIS AFTERNOON BUT THEY WILL BE VERY ISOLATED SO WILL
KEEP POPS OUT OF THE FORECAST. HIGHS WILL BE IN THE MID 70S ALONG
THE COAST WITH UPPER 70S/NEAR 80 INLAND. NO CHANGES NEEDED FOR THE
CURRENT FORECAST AS FORECAST PRODUCTS LOOK ON TRACK.

&&

.AVIATION...VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS. E/SE
WINDS WILL BECOME BREEZY THIS AFTERNOON OVER MUCH OF THE COAST
WITH SPEEDS UP TO 15-20 KTS AND GUSTS UP TO 25 KTS.

&&

.MARINE...NO CHANGES NEEDED TO CURRENT MARINE FORECAST. SCEC
HEADLINES WILL CONTINUE FOR SEAS UP TO 6 FT FOR ALL OF THE COASTAL
WATERS EXCEPT FOR NEARSHORE WATERS OFF OF VOLUSIA COUNTY. E/SE
WINDS WILL BE AROUND 15 KTS TODAY WITH 15-20 KTS OVER THE SOUTHERN
OFFSHORE WATERS.

&&

.FIRE WEATHER...NORTHERN INTERIOR SECTIONS OF EAST CENTRAL FLORIDA
WILL LIKELY SEE NEAR RED FLAG CONDITIONS TODAY WITH MIN RH AROUND
35 TO 40 PERCENT THIS AFTERNOON AND SFC WINDS INCREASING UP TO 15
MPH. ALONG THE COAST ONSHORE FLOW WILL KEEP RH VALUES ABOVE
CRITICAL LEVELS HOWEVER WINDS WILL BE MORE BREEZY AROUND 15 TO 20
MPH WITH HIGHER GUSTS. WILL NEED TO CONTINUE TO MONITOR NORTHERN
INTERIOR COUNTIES...ESPECIALLY THOSE AREAS NORTH AND WEST OF I-4
FOR ANY POSSIBLE SHORT FUSE RED FLAG WARNINGS FOR THIS AFTERNOON.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

WEITLICH/VOLKMER
Hazardous weather outlook, Mar 24, 5:02 AM EDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
502 AM EDT TUE MAR 24 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-242100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
502 AM EDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE A HIGH RISK OF RIP
CURRENTS AT THE BEACHES.

A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING RAPIDLY
OUTWARD FROM THE SURF ZONE WHICH CAN CARRY EVEN THE STRONGEST
SWIMMERS INTO DEEP WATER. IF CAUGHT IN A RIP CURRENT...REMAIN CALM
AND SIGNAL FOR HELP. SWIM PARALLEL TO THE COAST UNTIL THE PULL
OF THE CURRENT SUBSIDES...THEN RETURN TO SHORE. DO NOT TRY TO SWIM
BACK TO SHORE AGAINST THE CURRENT SINCE THIS WILL CAUSE EXHAUSTION
WHICH IS WHAT CAUSES MOST RIP CURRENT DROWNINGS. FOR ADDITIONAL
SAFETY...SWIM ONLY AT BEACHES WHERE LIFEGUARDS ARE PRESENT AND
NEVER SWIM ALONE.

...WIND AND SEA IMPACT...
CAUTIONARY STATEMENTS WILL BE IN EFFECT FOR OFFSHORE WATERS AND
OVER THE SOUTHERN NEAR SHORE LEGS. EAST WINDS WILL INCREASE AGAIN
TO 15 TO 20 KNOTS OVER THESE AREAS WITH SEAS 5 TO 6 FEET COMBINING
FOR LESS THAN IDEAL SMALL CRAFT BOATING CONDITIONS.

...FIRE WEATHER IMPACT...
LOW RELATIVE HUMIDITY AND EAST WINDS WILL PRODUCE A MODERATE FIRE
DANGER ACROSS LAKE COUNTY AND ADJACENT PORTIONS OF VOLUSIA AND
ORANGE COUNTIES THIS AFTERNOON. A LOWER FIRE DANGER EXISTS TOWARD
THE EAST COAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WINDS AND SEAS ARE EXPECTED TO REMAIN HAZARDOUS FOR SMALL CRAFT
MUCH OF THIS WEEK. A LARGE LONG PERIOD NORTHEAST SWELL IS FORECAST
TO IMPACT THE SURF ZONE BEGINNING THURSDAY AND ENHANCE THE RIP
CURRENT THREAT LATE THIS WEEK INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SEDLOCK

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 2:27 PM EDTSmall Craft AdvisoryMLB5 days

Nearby

Coastal Flood Statements in Florida, 2009Every coastal flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.